Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 56, NWS Aberdeen, SD

June 7, 2012Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 7, 2012, 5:45 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2012, 5:45 PM MDT (23:45 UTC)
Expired
Jun 7, 2012, 6:30 PM MDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 146 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 6:10 PM MDTTSTM WND DMG1 E Trail City, SDROOF REMOVED FROM OUTBUILDING.
Jun 7, 6:15 PM MDTTSTM WND GST 705 E Trail City, SDWINDOWS OUT ON WEST SIDE OF HOUSE. SHINGLES BLOWN OFF ROOF. HORSE TRAILER TIPPED OVER. WIND DRIVEN PEA SIZED HAIL DAMAGED CROPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WUUS53 KABR 072345
SVRABR
SDC031-041-080030-
/O.NEW.KABR.SV.W.0056.120607T2345Z-120608T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
545 PM MDT THU JUN 7 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTH CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 630 PM MDT

* AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WHITE HORSE...OR 25 MILES NORTHEAST OF EAGLE BUTTE...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRAIL CITY AROUND 605 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4567 10067 4543 10038 4521 10098 4533 10115
TIME...MOT...LOC 2346Z 234DEG 33KT 4533 10092
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
2 follow-up statements
564 
WWUS53 KABR 080007
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
707 PM CDT THU JUN 7 2012

SDC031-041-080030-
/O.CON.KABR.SV.W.0056.000000T0000Z-120608T0030Z/
DEWEY SD-CORSON SD-
607 PM MDT THU JUN 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CORSON AND NORTH CENTRAL DEWEY COUNTIES UNTIL 630 PM MDT...

AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TRAIL CITY...OR 16 MILES SOUTHWEST OF MOBRIDGE...MOVING NORTHEAST AT
40 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL DEWEY AND SOUTHEASTERN CORSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4531 10086 4544 10099 4567 10067 4548 10044
TIME...MOT...LOC 0007Z 234DEG 33KT 4546 10071
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
489 
WWUS53 KABR 080027
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT THU JUN 7 2012

SDC031-041-080038-
/O.EXP.KABR.SV.W.0056.000000T0000Z-120608T0030Z/
DEWEY SD-CORSON SD-
627 PM MDT THU JUN 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CORSON AND NORTH
CENTRAL DEWEY COUNTIES WILL EXPIRE AT 730 PM CDT/630 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4531 10086 4544 10099 4567 10067 4548 10044
TIME...MOT...LOC 0028Z 234DEG 33KT 4557 10049

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:24 PM MDT, 21 minutes earlier.

Area forecast discussion, Jun 7, 5:24 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM CDT THU JUN 7 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
PCPN CHANCES ARE THE MAIN ISSUE THROUGH THE SHORT RANGE. FOR TNT
WE HAVE A COUPLE AREAS THAT NEED TO BE WATCHED. FIRST OFF IS A SFC
LOW LOCATED NEAR KMBG WITH A PSEUDO WARM FRONT ACROSS SOUTHERN
NORTH DAKOTA. ML CIN IS FAIRLY LOW ACROSS THIS REGION DUE TO
DIABATIC HEATING AND DECENT SFC DEWPOINTS. A FEW STORMS HAVE
ALREADY POPPED THIS AFTERNOON. HOWEVER SHEAR IS PRETTY PATHETIC
WITH 0-6KM BULK SHEAR LESS THAN 20 KNOTS. THUS THUNDERSTORMS INTO
THE EVENING HOURS COULD BE A LITTLE PULSEY IN THE GENERAL VCNTY OF
THE ND/SD BORDER. LOOKING OUT WEST MOST MODELS DO FORM A LINE OF
STORMS THAT TRACK EAST ACROSS THE MO VALLEY BEFORE LIKELY FALLING
APART OVER THE JAMES VALLEY. A COUPLE MODELS...NAMELY THE
GEM/GFS...DO MAINTAIN A WEAK MCS ACROSS THE NORTHEAST CWA LATE.
DUE TO UNCERTAINTY AND ONLY A MODEST LLJ TNT...WILL SIDE WITH
MODELS SUGGESTING STORMS WILL HAVE A ROUGH TIME GETTING INTO THE
EAST...THUS HAVE LOWERED POPS FROM PREVIOUS FORECAST. FOR FRIDAY
THE MODELS SUGGEST A LULL IN THE ACTIVITY UNDER BUILDING HEIGHTS
AND THUS FOR NOW WILL LIMIT PCPN MENTION. HOWEVER FOR FRIDAY NIGHT
THE SFC/H85 WARM FRONT SHOULD BEGIN MARCHING BACK NORTH AND CAN NOT
RULE OUT SOME ELEVATED ACTIVITY AHEAD OF EML ADVECTING OFF THE
WESTERN HIGH PLAINS. SATURDAY STILL LOOKS CAPPED PER GFS SOUNDINGS
AND WARMTH IN THE MID LEVEL THERMAL RIDGE. SATURDAY NIGHT LOOKS
FAIRLY CAPPED TOO...BUT CONVERGENCE IN ADVANCING COLD FRONT MIGHT
BE JUST ENOUGH TO POP A STORM OR TWO SO WILL KEEP SLIGHT CHANCE IN
THE FORECAST. AS FOR TEMPERATURES IT WILL BE QUITE WARM THROUGH
THE FIRST HALF OF THE WEEKEND WITH ABOVE NORMAL TEMPERATURES
EXPECTED. SATURDAY IS EXPECTED TO BE THE WARMEST DAY UNDER VERY
HOT RIDGE ALOFT.

.LONG TERM...SUNDAY THROUGH THURSDAY
MODELS SHOW A COLD FRONT TRACKING ACROSS THE AREA ON SUNDAY WITH
NOT MUCH MOISTURE TO WORK WITH. FRONT IS A RATHER QUICK MOVER AS
WELL SO NOT EXPECTING TOO MUCH IN THE WAY OF PRECIP WITH IT. WILL
MAINTAIN SMALL POPS IN THE FORECAST MAINLY ALONG THE NORTHERN AND
EASTERN CWA. MODELS THEN GO INTO MUCH DISAGREEMENT BEGINNING AS
SOON AS MONDAY. GFS IS MUCH FURTHER SOUTH WITH A POTENT LOW
TRACKING EASTWARD NEAR THE INTERNATIONAL BORDER...AND BRINGS DOWN
MUCH COOLER AIR COMPARED TO THE EC. 12Z EC IS MUCH FARTHER NORTH
WITH THE SURFACE LOW AND THUS KEEPS THE AIR MASS BEHIND THE COLD
FRONT A BIT WARMER. GENERALLY STUCK WITH ALLBLEND TEMPS AT THIS
POINT. SURFACE HIGH THEN SLIDES THROUGH TUESDAY INTO
WEDNESDAY...BUT AGAIN THERE ARE DIFFERENCES OF ABOUT 12 HOURS OF
MOVEMENT OF LARGER SCALE SYNOPTIC FEATURES. INHERITED ALLBLEND
POPS SHOW POPS TOWARDS THE END OF THE PERIOD BUT EC IS RATHER
QUIET ACROSS THE REGION. GFS A BIT MORE ACTIVE BUT THIS REMAINS TO
BE SEEN.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS PORTIONS OF THE
WESTERN CWA THIS EVENING. SOME OF THE STORMS MAY APPROACH SEVERE
LIMITS...WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. BRIEF HEAVY
RAIN IS ALSO POSSIBLE...AND CIGS AND VSBYS MAY FALL INTO THE MVFR
CATEGORY WITH THE STRONGER STORMS. OTHERWISE...VFR CONDITIONS WILL
PREVAIL TONIGHT AND INTO THE DAY FRIDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 7, 2:36 AM MDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
336 AM CDT THU JUN 7 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
336 AM CDT THU JUN 7 2012 /236 AM MDT THU JUN 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY AND INTO THE
OVERNIGHT HOURS. A FEW STORMS COULD PRODUCE HAIL AND STRONG
WINDS...THOUGH THE MAIN THREAT WILL BE FOR HEAVY RAIN AS WEAK
WINDS ALOFT SUGGESTS STORMS WILL BE SLOW MOVING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONDITIONS BECOME LESS FAVORABLE FOR THUNDERSTORMS FRIDAY WITH
HIGH PRESSURE NOSING INTO THE REGION FROM THE NORTH. SATURDAY
WILL SEE VERY WARM TEMPERATURES ALOFT TO CAP CONVECTION. IF ANY
STORMS DID FORM IN THIS ENVIRONMENT...LARGE HAIL AND STRONG WINDS
WOULD BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Special weather statement, Jun 7, 5:18 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
618 PM CDT THU JUN 7 2012

SDZ015-080000-
DEWEY-
518 PM MDT THU JUN 7 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
DEWEY COUNTY UNTIL 600 PM MDT...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GREEN GRASS...OR 12 MILES NORTH OF EAGLE
BUTTE...MOVING NORTHEAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LITTLE MOREAU REC AREA...
FIRESTEEL AND TIMBER LAKE.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

PARKIN
Local storm report, Jun 7, 5:38 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             1 NE GREEN GRASS        45.18N 101.23W
06/07/2012  E0.70 INCH       DEWEY              SD   PUBLIC

&&

EVENT NUMBER ABR1200171

RV

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.